We present a case report of a patient who developed an epidural hematoma following an interlaminar epidural steroid injection with no risk factors aside from old age and aspirin use for secondary prevention.Case Report
A 79-year-old man developed an epidural hematoma requiring surgical treatment following an uncomplicated interlaminar epidural steroid injection performed for neurogenic claudication. In the periprocedural period, he continued aspirin for secondary prophylaxis following a myocardial infarction.Conclusions
For patients taking aspirin for primary or secondary prophylaxis, the American Society of Regional Anesthesia and Pain Medicine antiplatelet and anticoagulation guidelines for spine and pain procedures recommend a shared assessment and risk stratification when deciding to hold the medication for intermediate-risk neuraxial procedures. Cases such as this serve to highlight the importance of giving careful consideration to medical optimization of a patient even when a low- or intermediate-risk procedure is planned.